Acute mucocutaneous methotrexate toxicity with marked tissue eosinophilia

BMJ Case Rep. 2018 Apr 7;2018:bcr2017221489. doi: 10.1136/bcr-2017-221489.

Abstract

Methotrexate toxicity in mucocutaneous areas is usually not associated with tissue eosinophilia. We describe a case of acute methotrexate-induced mucocutaneous erosions with interface dermatitis and eosinophils. A 76-year-old African-American woman with a history of bullous pemphigoid on methotrexate therapy presented with lower extremity cellulitis, developing oral and cutaneous erosions during hospitalization after daily dosage of methotrexate. Shallow circular cutaneous erosions were found on chest, abdomen and limbs. Laboratory results showed pancytopaenia and elevated liver function tests. Skin biopsy revealed irregular acanthotic epidermis with interface dermatitis, individual dyskeratotic cells and superficial perivascular lymphocytic infiltrate with numerous eosinophils. Methotrexate was stopped and leucovorin was administered, leading to improvement. The histopathological changes in acute mucocutaneous toxicity range from pauci-inflammatory erosions with dyskeratotic keratinocytes to interface dermatitis and infrequently seen eosinophils. This case exemplifies that interface dermatitis with a marked eosinophilic infiltrate can be found in the setting of acute mucocutaneous methotrexate toxicity.

Keywords: eosinophilic infiltrate; interface dermatitis; methotrexate toxicity; mucocutaneous erosions.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Drug Eruptions / pathology*
  • Eosinophilia / chemically induced*
  • Eosinophilia / pathology
  • Female
  • Humans
  • Leucovorin / therapeutic use
  • Methotrexate / adverse effects*
  • Mouth Mucosa / drug effects*
  • Mouth Mucosa / pathology
  • Pancytopenia
  • Pemphigoid, Bullous / drug therapy*
  • Treatment Outcome

Substances

  • Leucovorin
  • Methotrexate